Texas, 2020

Drought in Texas, May 1 to 31, 2020

May 1 to 31, 2020 · NWS EWX · 2 events in 2 counties and zones

Despite 150% to 200% of normal rainfall during the month, parts of Dimmit and Maverick Counties remained in Severe (D2) drought at the end of May. This was an improvement from Extreme (D3) drought in April.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Despite 150% to 200% of normal rainfall during the month, parts of Dimmit and Maverick Counties remained in Severe (D2) drought at the end of May. This was an improvement from Extreme (D3) drought in April. Both counties had burn bans in effect.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 30, 11:39 PM CST, 21 minutes earlier.

Area forecast discussion, Apr 30, 11:39 PM CST, 21 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1239 AM CDT Fri May 1 2020

.AVIATION...
Dew point temperatures continue to run in the 50s and 50s across
South Central Texas and the Texas coast which should result in a
night of VFR conditions despite light southerly winds returning
overnight tonight. The VFR conditions will continue during the day on
Friday. Southerly winds during the afternoon will pick up and be
gusty at times anywhere between 20 and 30 knots. With the enhanced
southerly flow during the day on Friday, low clouds should be
possible by Saturday morning resulting in MVFR ceilings by around 09z
Saturday AM.

&&

.PREV DISCUSSION... /ISSUED 242 PM CDT Thu Apr 30 2020/

SHORT TERM (Tonight through Friday Night)...
Clear skies and mild overnight low temperatures can be expected
across south central Texas tonight. With weak high pressure over
east Texas, our surface winds will become southerly across most
areas. Lows will be pretty close to climatological normals, with
temperatures ranging from the mid 50s to the mid 60s.

Gusty south winds will signal a warming trend tomorrow. Shallow
moisture in the low-levels will mix out and with plenty of sunshine,
we should see highs in the upper 80s to mid 90s.

LONG TERM (Saturday through Thursday)...
The beginning of May will feel more like the beginning of July. An
upper level ridge will move across the Southern Plains over the
weekend and early next week while surface high pressure settles over
the Gulf. The low level flow will be from the southeast keeping warm,
moist air over South Central Texas. Temperatures will warm slowly
during this timeframe. High temperatures Saturday will be in the 90s
most places with the upper 90s along the Rio Grande. They will
increase slightly each day until Tuesday when most places will be
middle to upper 90s with triple digits from San Antonio to Del Rio
and southward. Wednesday a cold front will bring relief from the
heat, but probably no rain. There is some model disagreement on
whether this front will produce any precipitation with the GFS being
wetter than the ECMWF. The blended guidance is dry and we have used
that for now. There will be cooler air behind this boundary and highs
Wednesday will be 10 to 15 degrees cooler than Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              88  64  91  69  94 /   0   0   0   0   0
Austin Bergstrom Intl Airport  87  63  91  66  94 /   0   0   0   0   0
New Braunfels Muni Airport     89  63  92  68  95 /   0   0   0   0   0
Burnet Muni Airport            87  63  92  67  95 /   0   0   0   0   0
Del Rio Intl Airport           95  68  98  71 102 /   0   0   0   0   0
Georgetown Muni Airport        87  64  91  69  93 /   0   0   0   0   0
Hondo Muni Airport             92  63  96  67  99 /   0   0   0   0   0
San Marcos Muni Airport        88  62  92  67  94 /   0   0   0   0   0
La Grange - Fayette Regional   87  64  88  69  93 /   0   0   0   0   0
San Antonio Intl Airport       90  64  93  69  95 /   0   0   0   0   0
Stinson Muni Airport           91  64  94  69  96 /   0   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...Treadway
Long-Term...17
Hazardous weather outlook, Apr 30, 3:04 AM CST, 20 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
404 AM CDT Thu Apr 30 2020

TXZ171>173-183>194-202>209-217>225-228-011100-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
404 AM CDT Thu Apr 30 2020

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Elevated fire weather conditions are expected over Val Verde
County and the Rio Grande Plains due to breezy winds and low
humidities this afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Elevated fire weather conditions are expected over Val Verde
County and the Rio Grande Plains due to breezy winds and low
humidities Friday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Dimmit

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Dimmit forecast zone
Reported by
Drought Monitor
Coordinates
28.423, -99.757 (the zone’s center; the record gives no point)

Despite 150% to 200% of normal rainfall during the month, parts of Dimmit and Maverick Counties remained in Severe (D2) drought at the end of May. This was an improvement from Extreme (D3) drought in April. Both counties had burn bans in effect.

Drought, Maverick

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Maverick forecast zone
Reported by
Drought Monitor
Coordinates
28.743, -100.314 (the zone’s center; the record gives no point)

Despite 150% to 200% of normal rainfall during the month, parts of Dimmit and Maverick Counties remained in Severe (D2) drought at the end of May. This was an improvement from Extreme (D3) drought in April. Both counties had burn bans in effect.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 891277, 891278.